Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2004, 10:31 PM CDT for Kossuth County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2004, 10:31 PM CDT (03:31 UTC)
- Expired
- Apr 17, 2004, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 17, 10:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
096 WUUS53 KDMX 180331 SVRDMX IAC109-180415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA ISSUED BY NWS QUAD CITIES IA IL 1031 PM CDT SAT APR 17 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 1115 PM CDT * AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF ALGONA...OR ABOUT 7 MILES EAST OF WEST BEND...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALGONA BY 1050 PM CDT 9 MILES SOUTHEAST OF BURT BY 1105 PM CDT WESLEY AND 8 MILES SOUTH OF TITONKA BY 1115 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4299 9449 4287 9432 4307 9400 4335 9407 $$ REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:20 PM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, Apr 17, 2:20 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CDT SAT APR 17 2004 .DISCUSSION... CONTINUE TO FOCUS ON CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH ANOTHER POSSIBILITY SUNDAY/SUNDAY NIGHT. SUPERCELL POTENTIAL TODAY BECOMING MORE AND MORE PROBABLE AS AN EXTREME AMOUNT OF SHEAR EXISTS IN VICINITY OF SURFACE BOUNDARY ACROSS SOUTHERN IOWA. BOUNDARY AS BEEN SLOW TO MOVE NORTH TODAY AS OUTFLOW BOUNDARIES FROM PRIOR NIGHTS CONVECTION HAS SLOWED PROGRESS. DEWPOINTS IN THE MID 60S ACROSS THE SOUTHERN HALF OF THE STATE HAS AIDED IN INSTABILITY THROUGH MID LEVEL CAP SHOULD HOLD STRONG THROUGH AROUND 23Z. THEN DO EXPECT RAPID DEVELOPMENT. PER COORDINATION WITH SPC...EXPECT INITIAL DEVELOPMENT TO BE SURFACE BASED. DESPITE RATHER HIGH LCL VALUES TODAY...EXTREME AMOUNT OF SHEAR IN THE 0-3KM LAYER SHOULD BE ENOUGH FOR A FEW TORNADOES EARLY. GREATEST THREAT WILL BE LARGE HAIL AND WIND. WINDS LOOK TO BE A PROBLEM ON SUNDAY AS SURFACE PRESSURE GRADIENT TIGHTENS AS LOW PRESSURE DEEPENS TO THE NORTHWEST. IF SUNSHINE SUSTAINS ON SUNDAY...MAYBE ABLE TO TAP INTO 50 KT WINDS ALOFT AND BRING STRONG GUSTS TO THE SURFACE. COLD FRONT APPROACHES LATE AFTERNOON WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED WITH SOME SEVERE STORMS POSSIBLE ONCE AGAIN. COOLER ON MONDAY. TUES-SAT LOOKS TO BE AN UNSETTLED PERIOD. LOOK TO BE NORTH OF MAJORITY OF SYSTEMS DURING PERIOD WITH STRATIFORM RAIN EVENTS MOST LIKELY. REMNANT ENERGY FROM SUPER TYPHOON SUDAL DUE TO ARRIVE LATE TUESDAY ALONG WITH THE POTENTIAL FOR HEAVY RAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Apr 17, 3:25 PM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SAT APR 17 2004 IAZ004>007-015>017-023>028-033>039-181100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM HIGHWAY 20 NORTH THIS EVENING ALONG AND NORTH OF A WARM FRONT. THE GREATEST THREAT WILL BE WEST OF INTERSTATE 35. IF THE STORMS DEVELOP...THEY WILL FORM IN AN AREA OF FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH THE POSSIBILITY OF HAIL EXCEEDING TWO INCHES IN DIAMETER. A SECONDARY THREAT WILL BE FOR DAMAGING WINDS. THERE IS SOME RISK FOR TORNADO DEVELOPMENT DURING THE INITIAL STAGE OF DEVELOPMENT UNTIL AROUND MIDNIGHT. THE BEST TIME FOR SEVERE WEATHER IS FROM AFTER 700 PM UNTIL 200 AM. THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE STATE. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 7 PM AND 2 AM AND SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ044>050-057>062-181100- AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL- POLK-POWESHIEK-STORY-TAMA- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL INTO CENTRAL AND EAST CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ALONG THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS AFTER MID EVENING UNTIL AROUND MIDNIGHT ALONG A WARM FRONT AS IT LIFTS NORTH. IF THE STORMS DEVELOP...THEY WILL SPREAD SOUTH FROM AN AREA OF THUNDERSTORMS EXPECTED TO DEVELOP NORTH OF THE AREA. A FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS IS IN PLACE...HOWEVER STRONG CAPPING IS IN PLACE OVER SOUTHERN IOWA. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH A SECONDARY THREAT WILL BE FOR DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS FROM AFTER 900 PM UNTIL MIDNIGHT. THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE STATE. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 9 PM AND MIDNIGHT TONIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ070>075-081>086-092>097-181100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS IOWA. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION... STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS.
In the hours before
Local storm report, Apr 17, 9:13 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL JOICE 43.36N 93.46W
04/17/2004 1.00 INCH WORTH IA TRAINED SPOTTER
&&
SMALLLocal storm report, Apr 17, 9:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL W KENSETT 43.35N 93.21W
04/17/2004 1.00 INCH WORTH IA TRAINED SPOTTER
&&
STLocal storm report, Apr 17, 10:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM TORNADO 3 E MASON CITY 43.15N 93.14W
04/17/2004 CERRO GORDO IA BROADCAST MEDIA
PUBLIC REPORT VIA KIMT TELEVISION.
&&
SMALLLocal storm report, Apr 17, 10:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 3 N PLOVER 42.92N 94.62W
04/17/2004 1.00 INCH PALO ALTO IA TRAINED SPOTTER
HAIL COVERING COUNTY ROAD.
&&
SMALLLocal storm report, Apr 17, 10:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL WHITTEMORE 43.06N 94.42W
04/17/2004 0.88 INCH KOSSUTH IA LAW ENFORCEMENT
FROM KOSSUTH COUNTY SHERIFF
&&
SMALLLocal storm report, Apr 17, 10:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL PLOVER 42.88N 94.62W
04/17/2004 0.75 INCH POCAHONTAS IA TRAINED SPOTTER
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 44 min |
| Apr 17, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 28 min |
| Apr 17, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Apr 17, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 34 min |
| Apr 17, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 31 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 14 min |
| Apr 17, 9:37 PM CDT | Tornado Warning | DMX | Cerro Gordo, Worth | 38 min |
| Apr 17, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 32 min |
| Apr 17, 9:46 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 29 min |
| Apr 17, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 47 min |
| Apr 17, 10:25 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 65 min |
| Apr 17, 10:33 PM CDT | Tornado Warning | DMX | Worth | 27 min |
| Apr 17, 11:01 PM CDT | Tornado Warning | DMX | Worth | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.